Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 183, NWS Louisville, KY

August 9, 2000Franklin County, Woodford County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 9, 2000, 9:59 PM EDT for Franklin County, Woodford County, Kentucky. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 9:59 PM EDT (01:59 UTC)
Expired
Aug 9, 2000, 10:30 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Franklin County, KY, Woodford County, KY

What was reported inside it

TimeReportWhereRemark
Aug 9, 10:05 PM EDTThunderstorm Wind 60 EFrankfort, KY
Aug 9, 10:05 PM EDTThunderstorm Wind 60 EMidway, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 100159
SVRSDF
KYC073-239-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
959 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN EAST CENTRAL KENTUCKY
  NORTHERN WOODFORD COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1030 PM EDT

* AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FORKS OF ELKHORN...OR ABOUT 20 MILES
  NORTHWEST OF LEXINGTON...MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUCKERS AROUND 1005 PM EDT
  MIDWAY...MILLVILLE AROUND 1010 PM EDT
  TYRONE...VERSAILLES AROUND 1020 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORM'S PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WIND.OWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 PM EDT, 7 hours 14 minutes earlier.

Area forecast discussion, Aug 9, 2:45 PM EDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT WED AUG 9 2000

SATELLITE PICTURES STILL INDICATE A WEAK BOUNDARY ACROSS NORTH
CENTRAL KENTUCKY FROM MORNING STORMS OVER CENTRAL INDIANA AND OHIO.
HOWEVER THE ATMOSPHERE REMAINS CAPPED AS INDICATED BY NO CU THIS
AFTERNOON. THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG A COLD FRONT
LOCATED OVER CENTRAL INDIANA AND NORTHERN OHIO. THESE STORMS MAY
AFFECT OUR COUNTY FORECAST AREA OVERNIGHT.

ALL MODELS INDICATE THAT THE FRONT WILL MOVE INTO KENTUCKY OVERNIGHT
AND SOUTH OF THE STATE BY THURSDAY AFTERNOON. UPPER LEVEL SUPPORT
WILL BE NON-EXISTENT OVER OUR AREA BUT THE FRONTAL BOUNDARY SHOULD
HELP FOCUS SOME STORMS OVERNIGHT.  WE WILL CONTINUE TO MENTION
MORNING STORMS OVER THE NORTH AND SLIGHTLY LONGER OVER THE SOUTH AS
THE FRONT MAY BRIEFLY STALL ALONG THE KENTUCKY AND TENNESSEE BORDER.

AT THE PRESENT TIME FRIDAY AND THE WEEKEND LOOKS TO BE DRY AND LESS
HUMID.

.SDF...
JA

In the hours before

Local storm report, Aug 9, 9:38 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
938 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    CYNTHIANA                 KY   WIND DAMAGE
08/09/00   HARRISON                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 9, 9:50 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
950 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    NEW CASTLE                KY   1 INCH HAIL
08/09/00   HENRY                          DIME TO QUARTER SIZE
                                          HAIL. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 9, 9:51 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
951 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    MADISON                   IN   WIND DAMAGE
08/09/00   JEFFERSON                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 9, 9:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
958 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    GEORGETOWN                KY   WIND DAMAGE
08/09/00   SCOTT                          TREES DOWN ACROSS THE
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:02 PM EDTSevere Thunderstorm WarningLMKHarrison43 min
Aug 9, 9:16 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham, Trimble44 min
Aug 9, 9:27 PM EDTSevere Thunderstorm WarningLMKScott48 min
Aug 9, 9:32 PM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas43 min
Aug 9, 9:55 PM EDTTornado WarningLMKHenry35 min
Aug 9, 10:09 PM EDTSevere Thunderstorm WarningLMKClark, Fayette36 min
Aug 9, 10:19 PM EDTSevere Thunderstorm WarningLMKShelby41 min
Aug 9, 10:56 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer34 min
Aug 9, 11:17 PM EDTSevere Thunderstorm WarningLMKBullitt28 min
Aug 9, 11:42 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade48 min
Aug 9, 11:43 PM EDTSevere Thunderstorm WarningLMKBullitt, Nelson62 min
Aug 10, 12:33 AM EDTSevere Thunderstorm WarningLMKBreckinridge, Hancock, Ohio42 min
Aug 10, 12:42 AM EDTSevere Thunderstorm WarningLMKMarion, Washington33 min
Aug 10, 12:47 AM EDTSevere Thunderstorm WarningLMKHardin28 min
Aug 10, 2:40 AM EDTSevere Thunderstorm WarningLMKMetcalfe35 min
Aug 10, 3:30 AM EDTFlash Flood WarningLMKHardin, Larue3 hr
Aug 10, 4:49 AM EDTSevere Thunderstorm WarningLMKCumberland, Metcalfe26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.